, Volume 44, Issue 3, pp 167-169
Date: 26 Aug 2007

A case of pegylated interferon alpha-related diabetic ketoacidosis: can this complication be avoided?

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access

Abstract

We report the case of a 42-year-old woman with chronic hepatitis C (genotype 1), who in June 2004 started therapy with pegylated interferon alpha (PEG-IFNα) plus ribavirin. Two months later, she discontinued treatment because of polydipsia, polyuria and vomiting leading to a marked dehydration. Biochemical data showed type 1 diabetes mellitus with ketoacidosis, and insulin therapy was started. The patient, who before starting PEG-IFN α plus ribavirin therapy tested negative for glutamic acid decarboxylase antibodies (GADAb) and islet cell (ICAb) antibodies, became strongly positive for both autoimmune markers. This case confirms that patients with chronic hepatitis C who do not have baseline markers of pancreatic autoimmunity may develop severe ketoacidosis during treatment with PEG-IFNα, as well as with standard IFNα. In order to avoid this complication, as no guidelines are available and the pancreatic autoimmunity markers are not routinely analysed, we suggest frequent monitoring (e.g., every one to two weeks) of glycaemic values: e.g., every one to two weeks during the first 3 months (when this complication occurs most frequently) and monthly thereafter so as to identify diabetes at an early stage and before the onset of the appearance of severe ketoacidosis, which is life-threatening.